Table of Contents  
CORRESPONDENCE
Year : 2013  |  Volume : 4  |  Issue : 2  |  Page : 162-163  

Author's reply


Department of Pharmacology, S.C.B Medical College and Hospital, Cuttack, Orissa, India

Date of Web Publication20-Apr-2013

Correspondence Address:
Sasmita Biswal
Department of Pharmacology, S.C.B Medical College and Hospital, Cuttack, Orissa
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


Rights and PermissionsRights and Permissions

How to cite this article:
Biswal S. Author's reply. J Pharmacol Pharmacother 2013;4:162-3

How to cite this URL:
Biswal S. Author's reply. J Pharmacol Pharmacother [serial online] 2013 [cited 2019 Dec 11];4:162-3. Available from: http://www.jpharmacol.com/text.asp?2013/4/2/162/110919

Sir,

We thank the authors for their interest and their valuable comments on our article.

Though, their views and correlation between anaphylactic/allergic mechanisms with the impending cardiac events and coronary disease are exciting and interesting, a close correlation between the two has already been suggested ages ago and that the novel syndrome depicts no new features. The main cardiovascular events during anaphylaxis are a result of fluid extravasation and vasodilation as a result of histamine release, causing a mixed distributive-hypovolaemic type of shock that ultimately, results in cardiac decompensation and myocardial ischemia. [1]

Further, coronary artery spasm can occur and can lead to subsequent myocardial infarction, dysrhythmia, or cardiac arrest as a result of generalized massive release of histamine from the sensitized mast cells. Those with underlying coronary disease are at greater risk of cardiac effects from such drug induced anaphylaxis. Though, profound hypotension and tachycardia has been used clinically to differentiate an anaphylactic event from a vasovagal reaction, [2] a cardioinhibitory Bezold-Jarisch reflex has also been described in 10% of cases, where a slow heart rate is also associated with hypotension. [3]

So the correlation, extrapolation and support of evidence of the authors, to this case states that, cardiac damage is the primary event during such allergic/anaphylactic reactions remains a doubtful issue suggesting that, the human heart cannot be a primary site in anaphylaxis. Further, the stated results from the animal models of anaphylaxis, the released mediators, and tissue targets do not reflect the same as in humans. [4] Besides there is hardly any difference between anaphylaxis and the described syndrome.

Diagnosis of invasive pulmonary aspergillosis was done in our patient on the basis of isolation of an Aspergillus species from the sputum and from bronchoalveolar lavage samples. Pericardial and myocardial aspergillosis are though rare manifestations of systemic aspergillosis, cardiac involvement by aspergillus species, may result from the contagious spread from the lungs or by the hematogenous route of spread which can also result in arrhythmias and death. [5] Hence, the myocardial ischemic signs and symptoms of our patient might be either due to allergic or hypersensitivity and anaphylactic or anaphylactoid reactions due to the drug or might be a result of disseminated systemic aspergillosis.

Though, serum tryptase and urinary N-methylhistamine levels are useful markers in confirming the diagnosis of anaphylaxis, these tests must be obtained in close proximity to the anaphylactic reaction to be useful. The reasons being that the serum tryptase levels as well as the urinary N-methylhistamine levels peaks at 1 h with a serum half-life of approximately 2 h. On the other hand, there is an evidence of massive elevated levels of serum tryptase (>50U/L) in cases of fatal anaphylaxis, when measured during post mortem examinations suggesting it to be a specific indicator of the severity of anaphylaxis. But in our case, since permission for postmortem was not provided by the family hence the levels could not be measured. [6]

However, it is very true to state that, echinocadins such as caspofungin, a basic polypeptide that is the semi-synthetic derivative of pneumocandin B0, a fermentation product of Glarea lozoyensis. can act as antigens leading to anaphylaxis as well as serious hypersensitivity reactions.

 
   References Top

1.Kemp SF. Current concepts in pathophysiology, diagnosis, and management of anaphylaxis. Immunol Allergy Clin North Am 2001;21:611-34.  Back to cited text no. 1
    
2.Joint Task Force on Practice Parameters. The diagnosis and management of anaphylaxis. J Allergy Clin Immunol 1998;101:S465-527.  Back to cited text no. 2
    
3.Brown SG, Blackman KE, Stenlake V, Heddle RJ. Insect sting anaphylaxis; prospective evaluation of treatment with intravenous adrenaline and volume resuscitation. Emerg Med J 2004;21:149-54.  Back to cited text no. 3
    
4.Available from: http://www.medlib.am/Fulltexts/ANAPHYLAXIS.pdf [Last assessed 2013 Feb 08].  Back to cited text no. 4
    
5.Armstrong D, Cohen J. Aspergillosis. Infect Dis 1999;1:13-6.  Back to cited text no. 5
    
6.Hogan AD, Schwartz LB. Markers of mast cell degranulation. Methods 1997;13:43-52.  Back to cited text no. 6
    




 

Top
  
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed856    
    Printed35    
    Emailed0    
    PDF Downloaded147    
    Comments [Add]    

Recommend this journal